Alert archive / Virginia / Special Weather Statements in 2019
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 7, 2019, 6:39 PM EDT for City of Martinsville, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2019, 6:39 PM EDT (22:39 UTC)
- Expired
- Aug 7, 2019, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
County City of Martinsville, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:39 PM EDT | TSTM WND DMG | 3 Ne Collinsville, VA | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WWUS81 KRNK 072239
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Wed Aug 7 2019
VAZ043-044-072330-
Henry-Pittsylvania-
639 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY, AND WESTERN
PITTSYLVANIA COUNTIES OF VIRGINIA...
Until 730 PM EDT.
At 638 PM EDT, a strong thunderstorm was located over Figsboro,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Martinsville...
Callands...
Leatherwood...
Swansonville...
and Collinsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3672 7992 3678 7992 3680 7977 3679 7976
3680 7975 3684 7946 3664 7948
TIME...MOT...LOC 2238Z 271DEG 19KT 3675 7987
$$
PWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:51 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 7, 3:51 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 351 PM EDT Wed Aug 7 2019 .SYNOPSIS... An upper level disturbance and associated surface trough was over the eastern Mid-Atlantic. This feature is expected to move off the coast tonight. Another trough and associated cold front is expected to cross the Great Lakes and northern Ohio Valley Thursday, the front progressing southeast and through the Mid- Atlantic Region Friday. This front will be followed by much drier and relatively cooler weather for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 330 PM EDT Wednesday... Water Vapor imagery shows well defined short wave trough over the eastern Mid-Atlantic. This feature is forecast to move east and off the coast tonight. In its wake, mid-level drying, increasing subsidence aloft and a westerly downslope wind will keep deep convection to a minimum, although an isolated shower of thunderstorm is still possible until midnight. Since we escaped the brunt of the thunderstorm activity today, fog development tonight should be patchy...favoring the mountain valleys, and across the far eastern CWA...east of Danville were precipitation occurred Wednesday. For Thursday, the forecast area will be in between weather systems with shortwave ridging and subsidence resulting in mainly fair weather. Winds will continue to favor a westerly direction, so bumped temperatures up a few degrees above guidance to account for downslope warming along and east of the Blue Ridge... temperatures flirting with the lower 90s there. As Thursday progresses, will be watching yet another short wave aloft and associated surface front making progress southeast through the Great Lakes/Ohio Valley region. Prefrontal showers/storms associated with this feature may approach our northwestern CWA (southeast WV counties) toward evening. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 330 PM EDT Wednesday... By Thursday night, we'll be watching the western tail end of a cold front expected to impact the Great Lakes and Northeast on Thursday trail southward into the the Pittsburgh area and into central to east-central WV. Thunderstorms may initially accompany this as it nears our area, but it appears that these storms may weaken into showers as they advance further south toward the NRV/Blue Ridge by Friday morning. Westerly flow will keep most areas dry overnight. Much like today, these showers will likely set in place outflow boundaries when it comes to the forecast for Friday. For Friday, a strong upper low will build into the Northeastern states from Canada. Increasing mid and upper level height gradients should lead to strong mid and upper-level northwesterly winds for early August - approaching 50-70 kts between 500-300 mb. Cold front at the surface looks to progress southeastward through Friday with a significant change in air mass behind it. Any leftover outflows from the overnight-early Friday may also prove to be a source for lift for any thunderstorms that can develop. Deep-layer shear is fairly robust around 35-40 kts, and hodographs are also rather long given the seasonably strong mid/upper-level northwest winds. But a continued westerly flow will likely limit strength of convergence and the downsloping component also lowers dewpoints into the low to mid 60s, contributing to CAPE values of 1000 to about 1500 J/kg. Will have 40-60% PoPs for thunderstorms, but at least as of today the severe threat looks to be hindered by the somewhat lower dewpoints. If guidance comes around to more of a southerly feed of richer dewpoints and better moisture, then at least isolated to scattered severe isn't out of the question given the strong mid and upper level winds. But will leave out of the HWO until that becomes more evident. Behind the front Friday night into Saturday, a strong surface ridge of high pressure noses in from the Great Lakes/upper Midwest and ushers in much drier dewpoints in the 50s to low 60s. Not really a huge temperature change but it will feel a lot drier, especially moving into Saturday. There may be some limited chances for light showers into Saturday toward our far southwestern counties, but most areas will stay dry. Even drier air settles into the region for Saturday night as center of high pressure centers itself over the Shenandoah Valley. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 330 PM EDT WEDNESDAY... The mid- and upper-level pattern to begin the period features an anomalously strong upper-level low over northeastern North America, with related troughing from it extending into the southern Appalachians. A heat ridge, which had been centered over the Intermountain West for much of the last week, will lose amplitude as it becomes centered over the southern Plains. Both the GFS and the ECMWF suggest that spokes of vort energy should rotate around the northern and eastern periphery of the heat ridge, and it's these features that will contribute to clusters of thunderstorms over the Ohio Valley that will need to be watched but at the moment is too uncertain to indicate specifics. Looking further down the road into next week, predictability really diminishes as models diverge in the large-scale pattern; this seems to be due to the active northern stream over Canada and how that pattern evolves. After the anomalous northeastern trough shifts eastward later Monday, the ECMWF digs down another strong upper low into New England Tuesday into Wednesday. GFS on the other hand keeps this feature weak and instead depicts a quasi-zonal flow across much of the northern two-thirds of CONUS, allowing for anomalous heat to build into the region (850 mb temps between +19 to +22C) and is considerably more unsettled/active precip-wise than is the ECMWF. The ECMWF does show similar levels of heat building into our area, but it only does so toward late in the week as opposed to the GFS midweek idea, and the ECMWF is offering more of a quieter/drier period. The Canadian model lends more credence to the ECMWF, though the official forecast will take a model blend approach for this period. Confidence is quite low on timing precipitation chances; in terms of temps, these should rebound at least toward above normal with the possibility of well above normal temps into mid or late week. Forecast confidence is low to moderate for this period. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 330 PM EDT Wednesday... Scattered to numerous showers/storms were associated with an upper level trough of low pressure were over the eastern Mid- Atlantic impacting and the coastal Tidewater region and I-95 corridor. This trough is forecast to move east and off the coast tonight. Drying aloft is resulting in clearing behind the trough, but lingering low level moisture is combining with the late afternoon heating for widely scattered showers and some isolated thunderstorms over the mountains. These linger shower are expected to diminish with the loss of daytime heating. Since we (RNK forecast area) escaped the brunt of the thunderstorm activity today, fog development tonight should be patchy...favoring the mountain valleys, and across the far eastern CWA...east of Danville were precipitation occurred Wednesday afternoon. Primarily dry conditions are anticipated Thursday. As Thursday progresses, will be watching yet another short wave aloft and associated surface front making progress southeast through the Great Lakes/Ohio Valley region. Prefrontal showers/storms associated with this feature may approach our northwestern CWA (southeast WV counties) toward evening. Forecast confidence is above average for conditions to remain primarily VFR for the RNK CWA. .Extended Aviation Discussion... A cold front is expected to bring another round of potentially sub-VFR in showers/storms on Friday. Models starting to favor this front moving well to the south of the Mid Atlantic region during the weekend which should result in dry, VFR weather for both Saturday and Sunday. Thunderstorm chances return next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...AL LONG TERM...AL AVIATION...PM
Hazardous weather outlook, Aug 7, 3:16 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 316 PM EDT Wed Aug 7 2019 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-081930- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 316 PM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-081930- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 316 PM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 7, 12:57 PM EDT, 5 hours 42 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1257 PM EDT Wed Aug 7 2019 NCZ006-071730- Caswell- 1257 PM EDT Wed Aug 7 2019 ...A STRONG THUNDERSTORMS MAY AFFECT SOUTHEAST CASWELL COUNTY... Until 130 PM EDT. At 1253 PM EDT, radar indicated strong thunderstorms just south of Casell county extending from near Jericho...through Burlington...to near McLeansville. Movement was east at 20 mph and the storms may affect the far southeast portion of Casell county as they move by. Winds in excess of 40 mph...heavy rainfall...and hail are possible with these storms. Locations impacted include... Prospect Hill... and Baynes. Be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3625 7942 3636 7915 3624 7916 TIME...MOT...LOC 1653Z 260DEG 16KT 3622 7936 3613 7939 3606 7967 MBS
Special weather statement, Aug 7, 1:00 PM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
100 PM EDT Wed Aug 7 2019
VAZ045-046-059-071715-
Campbell-Appomattox-Charlotte-
100 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CHARLOTTE AND
APPOMATTOX COUNTIES...
Until 115 PM EDT.
At 1259 PM EDT, a strong thunderstorm was located over Red House,
moving east at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Brookneal...
Phenix...
Red House...
Madisonville...
and Mike.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7862 3702 7892 3705 7897 3703 7901
3704 7902 3723 7894 3733 7872 3723 7868
3723 7869 3720 7869 3719 7868 3720 7867
TIME...MOT...LOC 1659Z 253DEG 7KT 3717 7883
MBSSpecial weather statement, Aug 7, 1:34 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Wed Aug 7 2019
VAZ047-071830-
Buckingham-
134 PM EDT Wed Aug 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCKINGHAM COUNTY...
Until 230 PM EDT.
At 133 PM EDT, radar indicated strong thunderstorms extending from
near New Canton to Andersonville. Movement was northeast at 20 mph.
Winds in excess of 40 mph...dime size hail...and heavy rainfall are
possible with these storms.
Locations impacted include...
Dillwyn...
New Canton...
Gold Hill...
Andersonville...
and Bremo Bluff.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3764 7825 3739 7843 3741 7860 3773 7836
3772 7834 3771 7829 3769 7826 3769 7824
TIME...MOT...LOC 1733Z 240DEG 19KT 3773 7833 3746 7855
MBSLocal storm report, Aug 7, 2:36 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 2 E RED HOUSE 37.18N 78.76W
08/07/2019 E1.00 INCH CHARLOTTE VA PUBLIC
QUARTER SIZE HAIL REPORTED AT HAMZAS MARKET.
TIMING ESTIMATED BY RADAR.
&&
RRSpecial weather statement, Aug 7, 5:42 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
542 PM EDT Wed Aug 7 2019
VAZ007-009-010-012-072245-
Tazewell-Bland-Wythe-Smyth-
542 PM EDT Wed Aug 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN TAZEWELL,
NORTHERN SMYTH, SOUTHWESTERN BLAND, AND WESTERN WYTHE COUNTIES OF
VIRGINIA...
Until 645 PM EDT.
At 541 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cleveland Va to near Hungry Mother
State Park. Movement was east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Marion...
Richlands...
Saltville...
Rural Retreat...
and Cedar Bluff.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3709 8116 3676 8120 3682 8173 3693 8183
3695 8182 3696 8178 3705 8182 3711 8189
3712 8189
TIME...MOT...LOC 2141Z 279DEG 11KT 3700 8209 3694 8152
PWSpecial weather statement, Aug 7, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Wed Aug 7 2019
VAZ043-044-072330-
Henry-Pittsylvania-
639 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY, AND WESTERN
PITTSYLVANIA COUNTIES OF VIRGINIA...
Until 730 PM EDT.
At 638 PM EDT, a strong thunderstorm was located over Figsboro,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Martinsville...
Callands...
Leatherwood...
Swansonville...
and Collinsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3672 7992 3678 7992 3680 7977 3679 7976
3680 7975 3684 7946 3664 7948
TIME...MOT...LOC 2238Z 271DEG 19KT 3675 7987
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:00 PM EDT | Special Weather Statement | RNK | Appomattox | 15 min |
| Aug 7, 1:08 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 67 min |
| Aug 7, 1:34 PM EDT | Special Weather Statement | RNK | Buckingham | 56 min |
| Aug 7, 5:42 PM EDT | Special Weather Statement | RNK | Smyth | 63 min |
| Aug 7, 6:54 PM EDT | Special Weather Statement | RNK | City of Martinsville | 36 min |
| Aug 7, 7:30 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 45 min |
| Aug 6, 11:13 PM EDT | Special Weather Statement | RNK | Rockingham | 47 min |
| Aug 6, 11:57 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
| Aug 7, 12:32 AM EDT | Special Weather Statement | RNK | Caswell | 43 min |
| Aug 7, 12:57 PM EDT | Special Weather Statement | RNK | Caswell | 33 min |
| Aug 7, 6:51 AM EDT | Special Weather Statement | RNK | Greenbrier | 39 min |
Nearby
Special Weather Statements in Virginia, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.